Last September, the Institute for Safe Medication Practices (ISMP) reported an incident that occurred at a Midwestern hospital. A pharmacy technician had stocked an automated dispensing cabinet with heparin 10,000 units/ml vials in a drawer reserved for heparin 10 units/ml. The nurses retrieving the vials did not notice the discrepancy in strength and used the 10,000 units/ml heparin for umbilical line flushes of six premature infants. Three of the babies died of heparin overdose.
Financial barriers to health care represent a common and potent risk factor for patients who have had acute myocardial infarctions.
ASHP wants pharmacists in hospital and health-system pharmacy to report problems they encounter with bar-coded medications. They want to know if those problems interrupt patient care or pharmacy efficiency.
The new guide recommends that physicians start with nonpharmacologic treatments such as exercise, physical therapy, weight loss, and heat or cold therapy. If there is no relief of pain, physicians should consider acetaminophen, aspirin, and even short-term use of narcotic analgesics as a first step, taking the patient's medical history into account.
Wyeth Pharmaceuticals has announced the FDA approval of BeneFIX R2 Kit
For the 4.4 million American children who have attention deficit hyperactivity disorder (ADHD), there will soon be another option for treatment. The Food & Drug Administration recently approved the first prodrug to treat the condition: lisdexamfetamine dimesylate (Vyvanse).
HHS has released a 128-page report on realizing the promise of pharmacogenomics (PGx). The report discusses, among other issues, the educational needs of pharmacists, physicians, and other health professionals; PGx tests sold over the counter in drugstores; and the liability to M.D.s and R.Ph.s from off-label use of PGx.
Over the years, long-term use of immunosuppressive medications has shown that they reduce morbidity and mortality in transplant patients. One of physicians' challenges is to balance the risk of organ rejection caused by underimmunosuppression with the risk of drug toxicity, secondary infections, and posttransplant lymphoproliferative disorders caused by overimmunosuppressing the patient.